April  2021, 26(4): 1783-1795. doi: 10.3934/dcdsb.2020361

Competitive exclusion in phytoplankton communities in a eutrophic water column

1. 

Department of Mathematics, University of Miami, Coral Gables, FL 33146, USA

2. 

Department of Mathematics, The Ohio State University, Columbus, OH 43210, USA

* Corresponding author: K.-Y. Lam

Received  August 2020 Revised  October 2020 Published  December 2020

Fund Project: RSC is partially supported by NSF grant DMS-1853478; KYL is partially supported by NSF grant DMS-1853561

We analyze a reaction-diffusion system modeling the competition of multiple phytoplankton species which are limited only by light. While the dynamics of a single species has been well studied, the dynamics of the two-species model has only begun to be understood with the recent establishment of a comparison principle. In this paper, we show that the competition of $ N $ similar phytoplankton species, for any number $ N $, generically leads to competitive exclusion. The main tool is the theory of a normalized principal bundle for linear parabolic equations.

Citation: Robert Stephen Cantrell, King-Yeung Lam. Competitive exclusion in phytoplankton communities in a eutrophic water column. Discrete & Continuous Dynamical Systems - B, 2021, 26 (4) : 1783-1795. doi: 10.3934/dcdsb.2020361
References:
[1]

R. S. Cantrell and K.-Y. Lam, On the evolution of slow dispersal in multi-species communities, 2020, arXiv: 2008.08498 [math.AP] Google Scholar

[2]

Y. Du and S.-B. Hsu, On a nonlocal reaction-diffusion problem arising from the modeling of phytoplankton growth, SIAM J. Math. Anal., 42 (2010), 1305-333.  doi: 10.1137/090775105.  Google Scholar

[3]

U. EbertM. ArrayasN. TemmeB. Sommeijer and J. Huisman, Critical condition for phytoplankton blooms, Bull. Math. Biol., 63 (2001), 1095-1124.  doi: 10.1006/bulm.2001.0261.  Google Scholar

[4]

J. Huisman and F.J. Weissing, Light-limited growth and competition for light in well-mixed acquatic environments: an elementary model, Ecology, 75 (1994), 507-520.   Google Scholar

[5]

J. Huisman and F. J. Weissing, Competition for nutrients and light in a mixed water column: A theoretical analysis, Am. Nat., 146 (1995), 536-564.  doi: 10.1086/285814.  Google Scholar

[6]

J. HuismanP. van Oostveen and F. J. Weissing, Species dynamics in phytoplankton blooms: incomplete mixing and competition for light, Am. Nat., 154 (1999), 46-67.  doi: 10.1086/303220.  Google Scholar

[7]

J. Húska and P. Poláčik, The principal Floquet bundle and exponential separation for linear parabolic equations, J. Dynam. Differential Equations, 16 (2004), 347-375.  doi: 10.1007/s10884-004-2784-8.  Google Scholar

[8]

J. Húska, Harnack inequality and exponential separation for oblique derivative problems on Lipschitz domains, J. Differential Equations, 226 (2006), 541-557.  doi: 10.1016/j.jde.2006.02.008.  Google Scholar

[9]

J. HúskaP. Poláčik and M. V. Safonov, Harnack inequalities, exponential separation, and perturbations of principal Floquet bundles for linear parabolic equations, Ann. Inst. H. Poincaré Anal. Non Linéaire, 24 (2007), 711-739.  doi: 10.1016/j.anihpc.2006.04.006.  Google Scholar

[10]

G. E. Hutchinson, The paradox of the plankton, Am. Nat., 95 (1961), 137-145.  doi: 10.1086/282171.  Google Scholar

[11]

S.-B. Hsu and Y. Lou, Single species growth with light and advection in a water column, SIAM J. Appl. Math., 70 (2010), 2942-2974.  doi: 10.1137/100782358.  Google Scholar

[12]

H. Ishii and I. Takagi, Global stability of stationary solutions to a nonlinear diffusion equation in phytoplankton dynamics, J. Math. Biol., 16 (1982/83), 1-24.  doi: 10.1007/BF00275157.  Google Scholar

[13]

D. JiangY. LouK.-Y. Lam and Z. Wang, Monotonicity and global dynamics of a nonlocal two-species phytoplankton model, SIAM J. Appl. Math., 79 (2019), 716-742.  doi: 10.1137/18M1221588.  Google Scholar

[14]

T. KolokolnikovC. H. Ou and Y. Yuan, Phytoplankton depth profiles and their transitions near the critical sinking velocity, J. Math. Biol., 59 (2009), 105-122.  doi: 10.1007/s00285-008-0221-z.  Google Scholar

[15]

M. J. Ma and C. H. Ou, Existence, uniqueness, stability and bifurcation of periodic patterns for a seasonal single phytoplankton model with self-shading effect, J. Differential Equations, 263 (2017), 5630-5655.  doi: 10.1016/j.jde.2017.06.029.  Google Scholar

[16]

L. Mei and X. Zhang, Existence and nonexistence of positive steady states in multi-species phytoplankton dynamics, J. Differential Equations, 253 (2012), 2025-2063.  doi: 10.1016/j.jde.2012.06.011.  Google Scholar

[17]

J. Mierczyński, Globally positive solutions of linear parabolic PDEs of second order with robin boundary conditions, J. Math. Anal. Appl., 209 (1997), 47-59.  doi: 10.1006/jmaa.1997.5323.  Google Scholar

[18]

R. Peng and X.-Q. Zhao, A nonlocal and periodic reaction-diffusion-advection model of a single phytoplankton species, J. Math. Biol., 72 (2016), 755-791.  doi: 10.1007/s00285-015-0904-1.  Google Scholar

[19]

N. Shigesada and A. Okubo, Analysis of the self-shading effect on algal vertical distribution in natural waters, J. Math. Biol., 12 (1981), 311-326.  doi: 10.1007/BF00276919.  Google Scholar

show all references

References:
[1]

R. S. Cantrell and K.-Y. Lam, On the evolution of slow dispersal in multi-species communities, 2020, arXiv: 2008.08498 [math.AP] Google Scholar

[2]

Y. Du and S.-B. Hsu, On a nonlocal reaction-diffusion problem arising from the modeling of phytoplankton growth, SIAM J. Math. Anal., 42 (2010), 1305-333.  doi: 10.1137/090775105.  Google Scholar

[3]

U. EbertM. ArrayasN. TemmeB. Sommeijer and J. Huisman, Critical condition for phytoplankton blooms, Bull. Math. Biol., 63 (2001), 1095-1124.  doi: 10.1006/bulm.2001.0261.  Google Scholar

[4]

J. Huisman and F.J. Weissing, Light-limited growth and competition for light in well-mixed acquatic environments: an elementary model, Ecology, 75 (1994), 507-520.   Google Scholar

[5]

J. Huisman and F. J. Weissing, Competition for nutrients and light in a mixed water column: A theoretical analysis, Am. Nat., 146 (1995), 536-564.  doi: 10.1086/285814.  Google Scholar

[6]

J. HuismanP. van Oostveen and F. J. Weissing, Species dynamics in phytoplankton blooms: incomplete mixing and competition for light, Am. Nat., 154 (1999), 46-67.  doi: 10.1086/303220.  Google Scholar

[7]

J. Húska and P. Poláčik, The principal Floquet bundle and exponential separation for linear parabolic equations, J. Dynam. Differential Equations, 16 (2004), 347-375.  doi: 10.1007/s10884-004-2784-8.  Google Scholar

[8]

J. Húska, Harnack inequality and exponential separation for oblique derivative problems on Lipschitz domains, J. Differential Equations, 226 (2006), 541-557.  doi: 10.1016/j.jde.2006.02.008.  Google Scholar

[9]

J. HúskaP. Poláčik and M. V. Safonov, Harnack inequalities, exponential separation, and perturbations of principal Floquet bundles for linear parabolic equations, Ann. Inst. H. Poincaré Anal. Non Linéaire, 24 (2007), 711-739.  doi: 10.1016/j.anihpc.2006.04.006.  Google Scholar

[10]

G. E. Hutchinson, The paradox of the plankton, Am. Nat., 95 (1961), 137-145.  doi: 10.1086/282171.  Google Scholar

[11]

S.-B. Hsu and Y. Lou, Single species growth with light and advection in a water column, SIAM J. Appl. Math., 70 (2010), 2942-2974.  doi: 10.1137/100782358.  Google Scholar

[12]

H. Ishii and I. Takagi, Global stability of stationary solutions to a nonlinear diffusion equation in phytoplankton dynamics, J. Math. Biol., 16 (1982/83), 1-24.  doi: 10.1007/BF00275157.  Google Scholar

[13]

D. JiangY. LouK.-Y. Lam and Z. Wang, Monotonicity and global dynamics of a nonlocal two-species phytoplankton model, SIAM J. Appl. Math., 79 (2019), 716-742.  doi: 10.1137/18M1221588.  Google Scholar

[14]

T. KolokolnikovC. H. Ou and Y. Yuan, Phytoplankton depth profiles and their transitions near the critical sinking velocity, J. Math. Biol., 59 (2009), 105-122.  doi: 10.1007/s00285-008-0221-z.  Google Scholar

[15]

M. J. Ma and C. H. Ou, Existence, uniqueness, stability and bifurcation of periodic patterns for a seasonal single phytoplankton model with self-shading effect, J. Differential Equations, 263 (2017), 5630-5655.  doi: 10.1016/j.jde.2017.06.029.  Google Scholar

[16]

L. Mei and X. Zhang, Existence and nonexistence of positive steady states in multi-species phytoplankton dynamics, J. Differential Equations, 253 (2012), 2025-2063.  doi: 10.1016/j.jde.2012.06.011.  Google Scholar

[17]

J. Mierczyński, Globally positive solutions of linear parabolic PDEs of second order with robin boundary conditions, J. Math. Anal. Appl., 209 (1997), 47-59.  doi: 10.1006/jmaa.1997.5323.  Google Scholar

[18]

R. Peng and X.-Q. Zhao, A nonlocal and periodic reaction-diffusion-advection model of a single phytoplankton species, J. Math. Biol., 72 (2016), 755-791.  doi: 10.1007/s00285-015-0904-1.  Google Scholar

[19]

N. Shigesada and A. Okubo, Analysis of the self-shading effect on algal vertical distribution in natural waters, J. Math. Biol., 12 (1981), 311-326.  doi: 10.1007/BF00276919.  Google Scholar

[1]

Wei-Jian Bo, Guo Lin, Shigui Ruan. Traveling wave solutions for time periodic reaction-diffusion systems. Discrete & Continuous Dynamical Systems - A, 2018, 38 (9) : 4329-4351. doi: 10.3934/dcds.2018189

[2]

Yizhuo Wang, Shangjiang Guo. A SIS reaction-diffusion model with a free boundary condition and nonhomogeneous coefficients. Discrete & Continuous Dynamical Systems - B, 2019, 24 (4) : 1627-1652. doi: 10.3934/dcdsb.2018223

[3]

Kin Ming Hui, Soojung Kim. Asymptotic large time behavior of singular solutions of the fast diffusion equation. Discrete & Continuous Dynamical Systems - A, 2017, 37 (11) : 5943-5977. doi: 10.3934/dcds.2017258

[4]

Nabahats Dib-Baghdadli, Rabah Labbas, Tewfik Mahdjoub, Ahmed Medeghri. On some reaction-diffusion equations generated by non-domiciliated triatominae, vectors of Chagas disease. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2021004

[5]

Guo-Bao Zhang, Ruyun Ma, Xue-Shi Li. Traveling waves of a Lotka-Volterra strong competition system with nonlocal dispersal. Discrete & Continuous Dynamical Systems - B, 2018, 23 (2) : 587-608. doi: 10.3934/dcdsb.2018035

[6]

M. Grasselli, V. Pata. Asymptotic behavior of a parabolic-hyperbolic system. Communications on Pure & Applied Analysis, 2004, 3 (4) : 849-881. doi: 10.3934/cpaa.2004.3.849

[7]

Fumihiko Nakamura. Asymptotic behavior of non-expanding piecewise linear maps in the presence of random noise. Discrete & Continuous Dynamical Systems - B, 2018, 23 (6) : 2457-2473. doi: 10.3934/dcdsb.2018055

[8]

Ka Luen Cheung, Man Chun Leung. Asymptotic behavior of positive solutions of the equation $ \Delta u + K u^{\frac{n+2}{n-2}} = 0$ in $IR^n$ and positive scalar curvature. Conference Publications, 2001, 2001 (Special) : 109-120. doi: 10.3934/proc.2001.2001.109

[9]

Chin-Chin Wu. Existence of traveling wavefront for discrete bistable competition model. Discrete & Continuous Dynamical Systems - B, 2011, 16 (3) : 973-984. doi: 10.3934/dcdsb.2011.16.973

[10]

Yuncherl Choi, Taeyoung Ha, Jongmin Han, Sewoong Kim, Doo Seok Lee. Turing instability and dynamic phase transition for the Brusselator model with multiple critical eigenvalues. Discrete & Continuous Dynamical Systems - A, 2021  doi: 10.3934/dcds.2021035

[11]

Michel Chipot, Mingmin Zhang. On some model problem for the propagation of interacting species in a special environment. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020401

[12]

Simone Calogero, Juan Calvo, Óscar Sánchez, Juan Soler. Dispersive behavior in galactic dynamics. Discrete & Continuous Dynamical Systems - B, 2010, 14 (1) : 1-16. doi: 10.3934/dcdsb.2010.14.1

[13]

Shanshan Chen, Junping Shi, Guohong Zhang. Spatial pattern formation in activator-inhibitor models with nonlocal dispersal. Discrete & Continuous Dynamical Systems - B, 2021, 26 (4) : 1843-1866. doi: 10.3934/dcdsb.2020042

[14]

Simone Cacace, Maurizio Falcone. A dynamic domain decomposition for the eikonal-diffusion equation. Discrete & Continuous Dynamical Systems - S, 2016, 9 (1) : 109-123. doi: 10.3934/dcdss.2016.9.109

[15]

Lakmi Niwanthi Wadippuli, Ivan Gudoshnikov, Oleg Makarenkov. Global asymptotic stability of nonconvex sweeping processes. Discrete & Continuous Dynamical Systems - B, 2020, 25 (3) : 1129-1139. doi: 10.3934/dcdsb.2019212

[16]

Wenmin Gong, Guangcun Lu. On coupled Dirac systems. Discrete & Continuous Dynamical Systems - A, 2017, 37 (8) : 4329-4346. doi: 10.3934/dcds.2017185

[17]

Rui Hu, Yuan Yuan. Stability, bifurcation analysis in a neural network model with delay and diffusion. Conference Publications, 2009, 2009 (Special) : 367-376. doi: 10.3934/proc.2009.2009.367

[18]

Guillermo Reyes, Juan-Luis Vázquez. Long time behavior for the inhomogeneous PME in a medium with slowly decaying density. Communications on Pure & Applied Analysis, 2009, 8 (2) : 493-508. doi: 10.3934/cpaa.2009.8.493

[19]

Vassili Gelfreich, Carles Simó. High-precision computations of divergent asymptotic series and homoclinic phenomena. Discrete & Continuous Dynamical Systems - B, 2008, 10 (2&3, September) : 511-536. doi: 10.3934/dcdsb.2008.10.511

[20]

Alina Chertock, Alexander Kurganov, Mária Lukáčová-Medvi${\rm{\check{d}}}$ová, Șeyma Nur Özcan. An asymptotic preserving scheme for kinetic chemotaxis models in two space dimensions. Kinetic & Related Models, 2019, 12 (1) : 195-216. doi: 10.3934/krm.2019009

2019 Impact Factor: 1.27

Metrics

  • PDF downloads (89)
  • HTML views (104)
  • Cited by (0)

Other articles
by authors

[Back to Top]